Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 4, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 1999, 9:30 AM CST for Washington County, Alabama. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 1999, 9:30 AM CST (15:30 UTC)
- Expired
- Jan 2, 1999, 10:30 AM CST
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 9:45 AM CST | Thunderstorm Wind 55 | Chatom, AL | High winds blew several trees down from north of Chatom to north of Wagarville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 9:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS1 KMOB 021531 RRA
SVRMOB
ALC129-021630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CST SAT JAN 2 1999
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA
* UNTIL 1030 AM CST
* AT 935 AM CST... AS INDICATED BY DOPPLER RADAR A LINE OF SEVERE
THUNDERSTORMS WAS MOVING EAST AT 40 MPH OUT OF SOUTHEAST
MISSISSIPPI. THE STRONGEST STORMS IN THE LINE WERE MOVING THROUGH THE
YELLOW PINE AND FRUITDALE AREAS.
* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
CHATOM BY 945 AM
TIBBIE BY 945 AM
WAGARVILLE BY 10 AM
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:32 AM CST, 6 hours 58 minutes earlier.
Area forecast discussion, Jan 2, 2:32 AM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CST SAT JAN 2 1998 COMPLEX OF STRONG/SEVERE STORMS GETTING ALIGNED AHEAD OF FRONT AS SYSTEM PUSHES OUT OF SERN TX INTO WRN LA EARLY THIS MORNING. ETA STILL PREFERRED MODEL ON TIMING OF FRONTAL BOUNDARY TODAY AS IT SEEMS TO HANDLE SURFACE REFLECTION ACROSS ERN TX THE BEST. NGM TOO FAR S WITH MAIN SURFACE LOW...AND SEEMS TO BE LAGGING A BIT ON FRONTAL MOVEMENT (AGAIN). BEST GUESS ATTM WOULD PLACE FRONT INTO SERN MS MID TO LATE MORNING...TO NEAR MOB AROUND MIDDAY...AND ACROSS ERN FORECAST ZONES BY MID/LATE AFTERNOON. 40KT 1-3 KFT WINDS ALREADY NOTED ON KMOB VAD WIND PROFILE AT 08Z. EXPECT WINDS TO CONT INCREASING AS GRADIENT TIGHTENS. SHEAR PROFILES OVER AREA NOT THAT IMPRESSIVE RIGHT NOW...BUT AS FRONT APPROACHES EXPECT WINDS IN THE 2-6KFT LAYER TO BECOME MORE SWLY ENHANCING HELICITIES BY MID MORNING ALONG THE CENTRAL GULF COAST. LOOKS LIKE A BUSY DAYSHIFT ON HAND AS LINE OF THUNDERSTORMS/HEAVY RAIN MOVES ACROSS. HEAVY RAINS SHOULD SHIFT EAST WITH FRONT DURING THE EARLY EVENING HOURS WITH THICKNESSES PLUMMETING THROUGH THE NIGHT ON THE HEELS OF STRONG NWLY COLD ADVECTION. ETA PUTS THE 534 1000-500 MB THICKNESS ACROSS OUR NORTHERN ZONES LATE TOMORROW. EVEN THE FWC IS FORECASTING A LOW OF 22 AT MOBILE BY 12Z MON. NOT SURE IT WILL GET QUITE THAT COLD...BUT LOW/MID 20S ACROSS THE NORTHERN ZONES WITH MID/UPPER 20S ALONG THE COAST DEFINATELY POSSIBLE. GROWERS SHOULD BE ALERTED EARLY TODAY TO THIS THREAT SO THEY CAN TAKE NECESSARY PRECAUTIONS AGAINST A HARD/KILLING FREEZE DURING NEXT 48 HOURS. OVER THE COASTAL WATERS...SLY WINDS START PICKING UP IN EARNEST TODAY AS FRONT MOVES CLOSER...BECOMING WLY THEN NWLY THIS EVENING GUSTING AROUND 30 KTS AT TIMES OVERNIGHT AND EARLY TOMORROW IN WAKE OF FRONT. NUMEROUS STRONG THUNDERSTORMS ALONG AND AHEAD OF FRONT WITH SEAS BUILDING TO 9 FT EARLY TONIGHT...10 FT TOMORROW WITH STRONG NLY rOFFSHORE FLOW. SMALL CRAFT ADVISORYS REMAIN IN EFFECT. EXPECT WINDS TO BEGIN RELAXING MON INTO TUE AS HI PRES BUILDS IN FROM NW. MOB 66/34/40/24 92-- PNS 68/38/40/28 84-- DTS 68/41/42/30 741- GZH 64/33/39/22 82-- 05
In the hours before
Special weather statement, Jan 2, 5:12 AM CST, 4 hours 18 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST SAT JAN 02 1999 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL GULF COAST TODAY... A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN PLAINS AND INTO THE SOUTHEASTERN STATES TODAY. AHEAD OF THIS FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON. DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE MAIN LINE OF THUNDERSTORMS. SCATTERED STORMS THAT FORM AHEAD OF THE SQUALL LINE MAY BECOME SEVERE AS WELL. A FEW OF THESE SCATTERED STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON. ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA... AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER DEVELOPMENTS TODAY. REMAIN ALERT FOR POTENTIAL SEVERE WEATHER WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO NORTHWEST FLORIDA BY MIDDAY. THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS THE COLD FRONT SW>EEPS ACROSS THE REGION USHERING IN A MUCH COLDER...STABLE AIRMASS. ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI ...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED TODAY.
Special weather statement, Jan 2, 6:00 AM CST, 3 hours 30 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST SAT JAN 02 1999 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL GULF COAST TODAY... A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN PLAINS AND INTO THE SOUTHEASTERN STATES TODAY. AHEAD OF THIS FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON. DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE MAIN LINE OF THUNDERSTORMS. SCATTERED STORMS THAT FORM AHEAD OF THE SQUALL LINE MAY BECOME SEVERE AS WELL. A FEW OF THESE SCATTERED STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON. ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA... AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER DEVELOPMENTS TODAY. REMAIN ALERT FOR POTENTIAL SEVERE WEATHER WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO NORTHWEST FLORIDA BY MIDDAY. THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS THE COLD FRONT SWEEPS ACROSS THE REGION USHERING IN A MUCH COLDER...STABLE AIRMASS. ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI ...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED TODAY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:42 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jan 2, 10:25 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Jan 2, 10:37 AM CST | Severe Thunderstorm Warning | MOB | Conecuh, Escambia, Monroe | 53 min |
| Jan 2, 10:54 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 36 min |
| Jan 2, 11:27 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Escambia, Monroe | 63 min |
| Jan 2, 11:35 AM CST | Tornado Warning | MOB | Covington, Escambia | 40 min |
| Jan 2, 12:12 PM CST | Tornado Warning | MOB | Covington | 48 min |
| Jan 2, 1:18 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.